Utah, 2019

Winter Weather in Utah, March 5 to 6, 2019

March 5 to 6, 2019 · NWS GJT · 1 event in 1 county or zone

A mild and moist atmospheric river event produced widespread precipitation across eastern Utah with moderate mountain snow and valley rain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A mild and moist atmospheric river event produced widespread precipitation across eastern Utah with moderate mountain snow and valley rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 5, 3:12 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 5, 3:12 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
312 PM MST Tue Mar 5 2019

.SHORT TERM...(Tonight through Wednesday night)
Issued at 220 PM MST Tue Mar 5 2019

Areas of warm advection related precipitation will move across UT
into northern CO this evening and spread south late tonight. This
should start as sporadic light precipitation and gradually
increase late tonight. The guts of the next storm will move out
of California across Nevada and Utah tonight. The strength of this
storm was still along the west coast late this afternoon and will
not arrive over western CO and eastern UT until later Wednesday
morning. Rain in the valleys and snow in the mountains will become
widespread with wet snow expected to pile up above 8000 feet.
Along with jet dynamics and good vorticity advection, west-
southwest orographic snow will be enhance snowfall and
accumulation, especially on west-facing slopes. The northern half
of the area will receive the best snowfall for the longest period
and so have upgraded the Winter Storm Watch to a Warning in the
northern mountains and the higher portions of the central
mountains. The southern mountains should receive enough snow to
justify a Winter Weather Advisory...all from Wednesday morning
through Thursday. Have issued a Winter Weather Advisory for the
eastern Uinta Mountains beginning midnight tonight.

.LONG TERM...(Thursday through Tuesday)
Issued at 220 PM MST Tue Mar 5 2019

The cold front associated with this storm will drag across
northern and central CO and UT Thursday morning and appears may
get hung up over the central CO mountains. This might produce
an extended period of snowfall over CO zones 9, 10, and 13 until
later Thursday afternoon. This front diminishes and waves north
and east Thursday evening. There should be a brief pause in the
winter weather Thursday night and Friday morning.

The next Pacific storm will push a strong cold front and
significant upper trough through the area Friday and Saturday. The
forecast area remains under the glide path for western storms
through the beginning of next week. Mid-range models project a
strong, warm and unstable southern storm affecting the area next
Monday and Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 220 PM MST Tue Mar 5 2019

VFR conditions will prevail through about 07z then start degrading
over NE UT and NW CO. Layered high and mid-level clouds will
increase and lower this evening then snowfall will begin over the
higher mountains in the eastern Uintas after midnight with the
snow level slowly lowering overnight. CIGS below ILS breakpoints
area expected at KVEL and KHDN between 07z and about 09z.

The snowfall will spread across the rest of the mountains by
sunrise Wednesday and continue through the day. ILS CIGS will be
widespread with areas of MVFR and local IFR conditions in heavier
showers. Mountains will be obscured after 13z with areas of
mechanical turbulence caused by strong west to southwest winds
aloft.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 6 AM Wednesday to 6 PM MST Thursday
     for COZ017>019.

     Winter Storm Warning from 6 AM Wednesday to 6 PM MST Thursday
     for COZ004-009-010-012-013.

UT...Winter Weather Advisory from midnight tonight to 8 AM MST
     Thursday for UTZ023.

     Winter Weather Advisory from 6 AM Wednesday to 6 PM MST Thursday
     for UTZ028.

&&

SHORT TERM...CC
LONG TERM...CC
AVIATION...CC
Hazardous weather outlook, Mar 5, 4:51 AM MST, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
451 AM MST Tue Mar 5 2019

COZ001>014-017>023-UTZ022>025-027>029-061200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
451 AM MST Tue Mar 5 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No significant weather is expected today, however snow showers
will begin to move into the area tonight as the leading edge of
deep Pacific moisture reaches the area. Snowfall will be scattered
in nature and largely limited to mountain areas. Accumulations
will be light with minimal impacts from snowfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Late tonight through Thursday...Another easterly propagating
Pacific storm will move through the area potentially bringing
another round of heavy snow to the mountains. Mild temperatures
are expected to limit heavy snow to mountain areas above 8000 feet
with rain, or a mix of rain and snow. This system may bring as
much as another 10 to 20 inches with locally higher amounts to the
northern and central Colorado mountains.

Thursday night...Light scattered snow showers over the mountains.

Friday and Saturday...Another Pacific storm moves through the
area with significant snowfall accumulations possible.

Sunday and Monday...Forecast models remained mixed, but
significant winter weather appears unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
March 5, 6:00 PM MST to March 6, 7:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 5 to 10 inches of snow fell on favored slopes with lesser amounts elsewhere.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801592.